Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 104, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 9, 2001, 7:23 PM MDT for Cheyenne County, Colorado; Wallace County, Kansas. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 9, 2001, 7:23 PM MDT (01:23 UTC)
- Expired
- Jun 9, 2001, 8:30 PM MDT
- In force
- 67 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
Counties Cheyenne County, CO, Wallace County, KS
The radar
The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 7:30 PM MDT | Thunderstorm Wind 52 E | Arapahoe, CO | |
| Jun 9, 7:30 PM MDT | Thunderstorm Wind 52 E | Sharon Spgs, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 3:00 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -245 J/kg
- Mixed-layer LCL
- 3205 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
430 WUUS53 KGLD 100124 SVRGLD COC017-KSC199-100230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 723 PM MDT SAT JUN 9 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WALLACE COUNTY IN WEST CENTRAL KANSAS NORTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO * UNTIL 830 PM MDT * AT 723 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 2 MILES NORTHEAST OF ARAPAHOE...OR ABOUT 12 MILES EAST OF CHEYENNE WELLS...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WESKAN AT 745 PM MDT SHARON SPRINGS AT 815 PM MDT WALLACE AT 830 PM MDT A TRAINED WEATHER SPOTTER REPORTED GUSTS TO 80 MPH AT 717 PM MDT 14 MILES NORTHEAST OF CHEYENNE WELLS. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. $$ LAT...LON 3899 10229 3871 10227 3874 10150 3902 10152 COLEMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:30 PM MDT, 4 hours 53 minutes earlier.
Area forecast discussion, Jun 9, 2:30 PM MDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 230 PM MDT SAT JUN 9 2001 FORECAST PROBLEMS WL BE LOW CHC OF PCPN TON FOLLOWED WITH MAX TEMPS NEXT TWO DAYS. SATL SHOWG DECENT S/W MOVG IN FROM NW UT/WRN WY WITH A DECENT AMOUNT OF LIGHTING AHEAD OF IT. COMPARING SATL/UPR AIR ANAL/HEIGHT FALL ANAL...THE MODELS HAVE UNDERANALYZED THE STREGTH ON THIS FEATURE... AND ARE NOT FAR ENOUGH SOUTH WITH IT. SFC ANAL/SATL SHOW A BOUNDARY/DEW POINT GRADIENT NEAR WRN END OF CWFA. LAPS DATA SHOWG MSTR CONV FM BTWN AKO AND LIC INTO SW NE. TSRA HAVE BEGUN TO DEVELOP ON THE SRN END OF THIS LINE. BASED ON INITIAL ANAL...CURRENT TRENDS...AND SATL...WL PREFER THE ETA OVERALL. FOR TON/SUN...JET STAYS WELL NORTH. ABV MENTIONED S/W TO MOVE ACROSS TON. ETA K-F IS INDICATING A SMALL AREA OF TSRA TO MOVE WEST TO EAST ACROSS THE CWFA TON. LOW LVL MSTR NO PROBLEM. MODELS...ESPECIALLY ETA DEVELOP SIG TSRA/MCS OVER NEBRASKA. WL BE PUTTING SOME KIND OF CHC OVR ENTIRE CWFA TON. INITIALLY WAS GOING TO HAVE ISOLD IN SW QUAD OF CWFA WITH 20-30 CHC OVER THE REST. HWVR...SVR TSRA JUST TO WEST OF KIT CARSON IS MOVG TWD EAST. BASED ON ABV REASNG AND RADAR TRENDS... WL PUT SLGT TO CHC OVR ENTIRE CWFA WITH GREATEST CHC N AND E WHERE OMEGA IS HIEST...BEST LOW LVL MSTR IS...AND WHERE 70H TEMPS ARE LOWEST. SOMETHING THAT COULD THROW A WRENCH TO SUN MAXES IS THE POSSIBILITY OF DECENT OUTFLOW BNDRY COMING FROM EXPECTED MCS OVR NRN NE/SRN SD. ALSO WINDS ARE ONLY BRIEFLY W BEFORE BECOMG LIGHT. SO NO DOWNSLOPE HELP BUT AMS IS VERY WARM WITH WLY FLOW ALOFT TO HELP. WL GO NR TO SLIGHTLY ABV GUIDANCE. FOR SUN NGT/MON...JET CONTS TO STAY NORTH SUN NGT. HWVR ON MON...THE AVN PUTS AREA IN RRQ OF JETLET THAT MOVES ACROSS. HWVR 70H TEMPS ARE 14C ARE HIR THROUGH MON NIGHT. AT THIS TIME...WL NOT PUT ANY TSRA IN...AND BRIEF MID SHIFT ON THIS. NO DOWNSLOPE WIND HELP ON MON WITH INDICATION WL HAVE SOME SORT OF TROF/WEAK TROF PUSH INTO THE AREA LATE. WL AGAIN GO ABV NUMERICAL GUIDANCE FOR MAXES. IN THE EXTENDED...MEDIUM RANGE MODELS VERY SMLR TO EACH OTHER AND CLOSE TO REALITY AT 12Z THIS MRNG. HWVR...THEY TENDED TO NOT BE QUITE LOW ENOUGH WITH THE HEIGHTS NEAR PAC NW AND A LTL TOO FAR EAST WITH MID/UPR LVL RDG LINE. ECMWF LOOKED TO BE DOING SLIGHTLY BETTER. AFTER A TEMPORARY TRANSITION TO A ZONAL FLOW LOW LATE IN THE SHORT TERM...FLOW BECOMES SLIGHTLY MORE AMPLIFIED AS NEXT SYSTEM MOVES THROUGH...THEN TURNS BACK TO W TO SW AS NEXT SYSTEM DIGS INTO THE WRN CONUS. THE BASIC TREND ON ALL THE MODELS IS TO BE SLOWER/MORE AMPLIFIED/FURTHER SOUTH WITH THE FIRST INCMG UPR LOW/TROF. JET PROGS STILL HAVE STRONGEST WINDS ON BACKSIDE OF SYSTEM THROUGH EARLY WED. SO SEE POSSIBILITY OF MODELS SLOWG THIS SYSTEM DOWN MORE. CONSEQUENTLY...THE GUIDANCE IS MUCH WARMER ON TUE...AND WL HAVE TO UP MAXES A LOT. COOLG TREND ON WED/THU LOOKS ON TRACK...HWVR COOLR DAY MAY BE THU IF SLOWG TREND CONTS. WARM TEMPS AT 70H LOOK TO PUT CAP ON US UNTIL LATE TUE. FM THEN ON TIL THU CHC OF PCPN STILL LOOKS FINE. INSTABILITY STILL PRESENT ON WED FOR TSRA. THU LOOKS TO BE STRATIFORM WITH COOL/WET AMS. MRF HAS SPED UP THE DIGGING OF THE NEXT TROF. WITH PATTERN LOOKG TO STAY ABT THE SAME AND NO SUPPORT FOR A DIGGING TROF FM THE JET PROGS...THE MRF MAY BE GOING A LTL FAST. AT THIS TIME...MEX IS PRODUCING CHC POPS FOR FRI/SAT. GULF LOOKS LIKE IT OPENS UP FRI NGT/SAT WITH A WEAK S/W MOVG THROUGH SAT. LOOKS LIKE WL BE VERY WARM ALOFT SAT AS WELL. ATTM...WL LEAVE FRI DRY AND PUT CHC TSRA IN WEST ON SAT. .GLD...NONE. BULLER
In the hours before
Special weather statement, Jun 9, 3:10 PM MDT, 4 hours 13 minutes before
COZ090>092-KSZ001-013-027-NEZ079-100300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 310 PM MDT SAT JUN 9 2001 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 9 PM MDT (10 PM CDT)... THE FOLLOWING COUNTIES IN THE TRI-STATE ARE ARE INCLUDED IN THE SEVERE THUNDERSTORM WATCH: EASTERN COLORADO...YUMA...KIT CARSON AND CHEYENNE COUNTIES. NORTHWEST KANSAS...CHEYENNE...SHERMAN AND WALLACE COUNTIES. SOUTHWEST NEBRASKA...DUNDY COUNTY. HAIL UP TO 2 INCHES IN DIAMETER AND WINDS APPROACHING 75 MPH ARE POSSIBLE WITH ANY STORMS LATE THIS AFTERNOON AND EVENING. BE PREPARED FOR RAPIDLY CHANGING WEATHER CONDITIONS IF YOU ARE IN THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. KPL
Special weather statement, Jun 9, 3:39 PM MDT, 3 hours 44 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-100600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 339 PM MDT SAT JUN 9 2001 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT IN PORTIONS OF THE TRI-STATE AREA. VERY WARM AFTERNOON TEMPERATURES HAVE COMBINED WITH A DEEPENING TROUGH IN EASTERN COLORADO AND VERY HUMID SURFACE CONDITIONS TO INITIATE THUNDERSTORMS IN EAST COLORADO. THESE THUNDERSTORMS ARE EXPECTED TO INTENSIFY IN STRENGTH AND SLIGHTLY IN COVERAGE AS THEY MOVE TO THE EAST LATER THIS AFTERNOON AND EVENING. SOME WILL BECOME SEVERE. THE SEVERE STORMS CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR FAR EAST COLORADO AND THE EXTREME WESTERN PORTIONS OF NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA THROUGH 9 PM MDT (10 PM CDT). SPOTTERS WILL BE NEEDED IN THE FOLLOWING COUNTIES THROUGH 9 PM MDT (10 PM CDT)...YUMA...KIT CARSON AND CHEYENNE COUNTIES IN COLORADO... DUNDY COUNTY IN SOUTHWEST NEBRASKA...AND CHEYENNE...SHERMAN AND WALLACE COUNTIES IN NORTHWEST KANSAS. LARGE HAIL IS THE BIGGEST THREAT FROM THESE THUNDERSTORMS. HOWEVER AN ISOLATED TORNADO IS ALSO POSSIBLE. ELSEWHERE IN THE TRI-STATE AREA WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE BUT THEY ARE NOT EXPECTED TO BECOME SEVERE. RJC
Local storm report, Jun 9, 5:54 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT SAT JUN 09 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 14 NW HAIGLER NE .75 INCH HAIL
06/09/01 DUNDY REPORTED BY PUBLIC.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:37 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 23 min |
| Jun 10, 3:50 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 55 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.